Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS JSJ

September 20, 2014

NWS JSJ issued this severe thunderstorm warning at Sep 20, 2014, 8:39 AM CDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2014, 8:39 AM CDT (13:39 UTC)
Expired
Sep 20, 2014, 9:15 AM CDT
In force
36 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 38 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUCA52 TJSJ 201339
SVRSJU
PRC031-033-061-127-137-201415-
/O.NEW.TJSJ.SV.W.0002.140920T1339Z-140920T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
939 AM AST SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAROLINA MUNICIPALITY IN PUERTO RICO...
  CATANO MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF CATANO...
  GUAYNABO MUNICIPALITY IN PUERTO RICO...
  SAN JUAN MUNICIPALITY IN PUERTO RICO...
  TOA BAJA MUNICIPALITY IN PUERTO RICO...

* UNTIL 1015 AM AST

* AT 937 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH.  THIS STORM WAS LOCATED JUST WEST OF THE MUNOZ 
MARIN INTERNATIONAL AIRPORT MOVING WEST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CATANO AND LEVITTOWN BY 950 AM AST...

LAT...LON 1846 6604 1845 6601 1842 6602 1844 6619
      1848 6618 1848 6617 1846 6617 1848 6614
TIME...MOT...LOC 1338Z 104DEG 29KT 1845 6605

$$

ROSA
2 follow-up statements
281 
WWCA52 TJSJ 201354
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
954 AM AST SAT SEP 20 2014

PRC031-201403-
/O.CAN.TJSJ.SV.W.0002.000000T0000Z-140920T1415Z/
CAROLINA PR-
954 AM AST SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR CAROLINA MUNICIPALITY IS
CANCELED...

NO CALL TO ACTION [SHOW CAN.EQ.CON]

LAT...LON 1847 6609 1843 6610 1844 6619 1848 6618
      1848 6617 1846 6617 1848 6614
TIME...MOT...LOC 1353Z 104DEG 29KT 1848 6617

$$

PRC033-061-127-137-201415-
/O.CON.TJSJ.SV.W.0002.000000T0000Z-140920T1415Z/
GUAYNABO PR-SAN JUAN PR-CATANO PR-TOA BAJA PR-
954 AM AST SAT SEP 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM AST
FOR TOA BAJA...CATANO...SAN JUAN AND GUAYNABO MUNICIPALITIES...

AT 952 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS TO NEAR 60 MPH.  THIS STORM WAS LOCATED NEAR LEVITTOWN...OR 
NEAR CATANO...MOVING WEST AT 35 MPH.

NO CALL TO ACTION [SHOW CON.EQ.CON]

LAT...LON 1847 6609 1843 6610 1844 6619 1848 6618
      1848 6617 1846 6617 1848 6614
TIME...MOT...LOC 1353Z 104DEG 29KT 1848 6617

$$

ROSA
490 
WWCA52 TJSJ 201406
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1006 AM AST SAT SEP 20 2014

PRC033-061-127-137-201415-
/O.EXP.TJSJ.SV.W.0002.000000T0000Z-140920T1415Z/
GUAYNABO PR-SAN JUAN PR-CATANO PR-TOA BAJA PR-
1006 AM AST SAT SEP 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR TOA BAJA...CATANO...SAN JUAN
AND GUAYNABO MUNICIPALITIES WILL EXPIRE AT 1015 AM AST...

THE AREA OF STRONG WINDS HAS MOVED OFFSHORE. 

LAT...LON 1847 6609 1843 6610 1844 6619 1848 6618
      1848 6617 1846 6617 1848 6614
TIME...MOT...LOC 1405Z 104DEG 29KT 1850 6627

$$

ROSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:10 AM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 20, 4:10 AM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
510 AM AST SAT SEP 20 2014

.SYNOPSIS...
SURFACE HIGH PRESSURE ACROSS THE WEST CENTRAL ATLANTIC...AND A
TROPICAL WAVE WITH ASSOCIATED AREA OF LOW PRESSURE JUST EAST OF
THE LESSER ANTILLES...WILL HELP TO MAINTAIN MODERATE TRADE WINDS
ACROSS THE REGION. TUTT LOW AND ASSOCIATED TROUGH WILL CONTINUE
ACROSS THE NORTHEASTERN CARIBBEAN WILL SLOWLY RETROGRESSING WEST
OF THE ISLANDS LATER TODAY. WEAK EASTERLY LOW TO MID LEVEL TROUGH
INDUCED BY THE TUTT...WILL MOVE THROUGH THE AREA TODAY BRINGING
PERIODS OF LOW TO MID LEVEL MOISTURE WITH ACCOMPANYING SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE COASTAL WATERS AND LOCAL
ISLANDS.

&&

.DISCUSSION...
TUTT LOW ACROSS THE NORTHEASTERN CARIBBEAN ...WILL CONTINUE TO
ENHANCE TRADE WIND SHOWERS ACROSS THE REGION WITH SOME OF THEM
REACHING PARTS OF THE NORTH AND EAST SECTIONS OF PUERTO RICO AND THE
VIRGIN ISLANDS DURING THE EARLY MORNING HOURS. SHOWERS ACTIVITY
WILL THEN DIMINISH BY LATE MORNING LEAVING MOSTLY SUNNY TO PARTLY
CLOUDY SKIES. DURING THE REST OF THE DAY...LOCAL AND DIURNAL
EFFECTS WILL LEAD TO SOME AFTERNOON CONVECTION MAINLY ACROSS PARTS
OF THE CENTRAL INTERIOR AND WEST SECTIONS OF PUERTO RICO. SOME OF
THE AFTERNOON SHOWERS MAY BE FURTHER ENHANCED DUE TO THE PROXIMITY
OF THE TUTT AND MAY PRODUCE ONE OR TWO STRONG THUNDERSTORMS AND
PERIODS OF LOCALLY HEAVY DOWNPOURS. SO FAR THE TUTT IS STILL FORECAST
TO SLOWLY RETROGRESS WEST OF THE LOCAL ISLANDS OVER THE NEXT COUPLE
TO DAY WITH WEAK AREA OF HIGH PRESSURE FORECAST TO BUILD ALOFT BY
SUNDAY.

THE PREVIOUSLY MENTIONED TROPICAL WAVE AND ASSOCIATED AREA OF LOW
PRESSURE WILL CONTINUE WESTWARD AND ENTER THE EASTERN CARIBBEAN
LATE SUNDAY BASED ON THE LATEST GFS MODEL GUIDANCE. THEREAFTER IT
IS FORECAST TO MOVE ACROSS THE LOCAL REGION MONDAY THROUGH TUESDAY
INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORM ACTIVITY ACROSS
THE ISLANDS AND COASTAL WATERS.

&&

.AVIATION...PASSING SHRA ACTIVITY IS EXPECTED TO CONTINUE THIS
MORNING 20/16Z...POSSIBLY AFFECTING TJSJ...TIST...TISX...TNCM...AND
TKPK BRIEFLY WITH VCSH LIKELY FOR THOSE TERMINALS. AFTER
20/16Z...SHRA/TSRA DEVELOPMENT ACROSS CENTRAL AND WESTERN PR WILL
CAUSE MTN OBSCURATIONS AND AFFECT TJMZ AND TJBQ. EASTERLY SFC WINDS
WILL PREVAIL THIS MORNING AT ABOUT 5-10 KTS INCREASING SLIGHTLY
AFTER 20/12Z WITH SEA BREEZE VARIATIONS.

&&

.MARINE...LOCAL SEAS CONTINUED AT 4 FEET OR LESS WITH PREVAILING
EASTERLY TRADE WINDS OF 17 KNOTS OR LESS. EXPECT THESE CONDITIONS
TO PERSIST TROUGH THE REST OF THE WEEKEND. PLEASE REFER TO THE
LATEST COASTAL WATERS FORECAST ISSUED BY WFO SAN JUAN PUERTO RICO
FOR THE LATEST AND ADDITIONAL INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  79  89  79 /  30  30  30  20
STT  87  78  89  80 /  40  40  40  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

72/09
Hazardous weather outlook, Sep 20, 4:53 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
553 AM AST SAT SEP 20 2014

AMZ710>745-PRZ001>013-211000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
553 AM AST SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
MOISTURE OVER THE REGION WILL COMBINE WITH DAYTIME HEATING AND
LOCAL EFFECTS TO INDUCE THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS OVER WESTERN AND INTERIOR SECTIONS OF PUERTO RICO
THIS AFTERNOON. THIS ACTIVITY MAY CAUSE A FEW AREAS OF URBAN AND
SMALL STREAM FLOODING OVER THE INTERIOR AND WESTERN PART OF
PUERTO RICO. FREQUENT DANGEROUS LIGHTNING MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE AFTERNOONS ACROSS
WESTERN AND INTERIOR SECTIONS OF PUERTO RICO. THIS ACTIVITY MAY
CAUSE AREAS OF URBAN AND SMALL STREAM FLOODING ALONG WITH
DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-211000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
553 AM AST SAT SEP 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 20, 8:29 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
929 AM AST SAT SEP 20 2014

PRC031-033-061-087-127-137-139-201400-
GUAYNABO PR-SAN JUAN PR-TRUJILLO ALTO PR-CAROLINA PR-CATANO PR-
LOIZA PR-TOA BAJA PR-
929 AM AST SAT SEP 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS NEAR MUNOZ
MARIN INTERNATIONAL AIRPORT. .

AT 927 AM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER CAROLINA...MOVING NORTHWEST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT THE SAN JUAN METRO AREA AND PRODUCE
WIND GUSTS TO 40 MPH.
Special weather statement, Sep 20, 8:36 AM CDT, 3 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
929 AM AST SABADO 20 DE SEPTIEMBRE DE 2014

PRC031-033-061-087-127-137-139-201400-
GUAYNABO PR-SAN JUAN PR-TRUJILLO ALTO PR-CAROLINA PR-CATANO PR-
LOIZA PR-TOA BAJA PR-
929 AM AST SABADO 20 DE SEPTIEMBRE DE 2014

...COMUNICADO ESPECIAL DE TIEMPO SIGNIFICATIVO POR FUERTES TRONADAS
CERCA DEL AEROPUERTO INTERNACIONAL MUNOZ MARIN...

A LAS 9:27 AM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA TRONADA FUERTE SOBRE
CAROLINA...MOVIENDOSE AL NOROESTE A 25 MPH. ESTA TRONADA AFECTARA EL
AREA METROPOLITANA DE SAN JUAN Y PRODUCIRA VIENTOS EN RAFAGAS DE
HASTA 40 MPH.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:26 AM CDTSpecial Marine WarningJSJ49 min
Sep 20, 9:01 AM CDTSpecial Marine WarningJSJ59 min
Sep 20, 9:25 AM CDTSpecial Marine WarningJSJ65 min

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.